The FDA issued a safety alert last week regarding cardiovascular warnings for nonaspirin NSAIDs.
Prescription NSAIDs have carried warnings about heart attack and stroke risk since 2005. After reviewing new safety information, the FDA decided to strengthen the existing warning and require that all labels for prescription NSAIDs include the following information:
- The risk of heart attack or stroke can occur as early as the first weeks of NSAID use; it may increase with longer use and appears to be greater at higher doses.
- All NSAIDs were previously thought to have a similar risk for heart attack or stroke. Newer information makes this less clear but is not sufficient for the FDA to determine that any particular NSAID definitely has a higher or lower risk than any other.
- NSAIDs can increase the risk of heart attack or stroke in patients with or without heart disease or heart disease risk factors.
- In general, patients with heart disease or risk factors for heart disease have a greater likelihood of heart attack or stroke after NSAID use than patients without these risk factors because their baseline risk is higher.
- Patients treated with NSAIDs after a first heart attack were more likely to die in the first year afterward than those who were not treated with NSAIDs after their first heart attack.
- Heart failure risk is increased with NSAID use.
The agency is also requesting that these changes be made to the labels of over-the-counter nonaspirin NSAIDs.
The FDA recommended that patients and health care professionals remain alert for heart-related side effects the entire time NSAIDs are taken. Patients who are taking NSAIDs should seek medical attention immediately if they experience such symptoms as chest pain, shortness of breath or trouble breathing, weakness in one part or side of their body, or slurred speech, the FDA said.
The safety alert, which was issued July 9, is available online.